Headache Medication Overuse Can Actually Cause Headaches

Pharmacists should warn patients that frequently taking medications for migraines could actually cause recurrent headaches.

Pharmacists should warn patients that frequently taking medications for migraines could actually cause recurrent headaches.

It is estimated that 33% of OTC analgesics are used to treat headache and migraine, and many patients choose these products because they are easy to obtain and use. Despite the products’ ease of use, patients should know that excessive use could lead to medication-induced headache.

Medication-induced headache affects approximately 2% of the population, and although anyone who overuses headache medication can potentially experience the condition, its incidence is higher among women and those aged between 30 and 50 years.

Defining characteristics of medication-induced headache include:

· Symptoms of headache that occur for at least 15 days per month

· No improvement or worsening of headache symptoms with medication use

· Consistent use for at least 3 months of medications to treat headaches

Pharmacists can warn patients that frequent use of the following drugs is associated with an increased likelihood for medication-induced headache:

· Ibuprofen

· Aspirin

· Naproxen

· Codeine

· Sumatriptan

· Eletriptan

· Zolmitriptan

· Rizatriptan

· Almotriptan

· Ergotamine

· Diclofenac

· Paracetamol

· Naratriptan

Of these potentially causative medications, codeine and the triptans are associated with the highest likelihood of medication-induced headache.

In a brief for the American Headache Society, Stephen D. Silberstein, MD, a neurology professor at Thomas Jefferson University, wrote that patients experiencing medication-induced headache can be difficult to treat.

“Patients should be started on preventive medication to decrease reliance on acute medication…with the explicit understanding that the drugs may not always become fully effective until medication overuse has been eliminated,” he advised.

However, pharmacists are in a pivotal position to ensure that patients understand how stopping a medication tends to initially worsen headache symptoms before they improve. While tapering the causative drug is normally enough for medication-induced headache symptoms to subside, some patients may require more aggressive interventions.

“Outpatient detoxification options, including outpatient infusion in an ambulatory infusion unit, are available,” Dr. Silberstein noted. “If outpatient treatment proves difficult or is dangerous, hospitalization may be required.”

Beyond medication, pharmacists can recommend nonpharmacologic measures that may alleviate or prevent headaches in the first place. Such measures include relaxation techniques, avoiding stress, and getting an adequate amount of sleep.